Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Have decompensated cirrhosis and insomnia. Will histamines help?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2801 Questions
My husband has cirrhosis (decompensated) with terrible insomnia. Have seen articles that histamines may help. Any thoughts or advice ñ
Posted Fri, 12 Apr 2013 in Sleep Disorders
Answered by Dr. Seikhoo Bishnoi 53 minutes later
Welcome to Health Care Magic

Your husband is suffering from severe insomnia and is having decompensated hepatic cirrhosis. Management of insomnia in severe hepatic cirrhosis is really challenging.
Conventional medicines of sleep like Benzodiazepines as Clonazepam, Lorazepam or Zolpidem etc are usually avoided in severe cirrhosis because of risk to serious side effects due to poor metabolism of drugs. May lead to hepatic coma.

As you have mentioned about anti histaminic drugs, yes in a lot of studies they have found to be useful. Medicines like Hydroxyzine can be used. Hydroxyzine is a antihistaminic drug and it is used in anxiety disorders. In various studies it has been found to be efficacious in insomnia in liver cirrhosis. It is to be started with low dose like 10 mg per day.
Other drug that has been recently found to be effective in insomnia in severe cirrhosis is Ramelteon. It is a melatonin agonist drug. In initial studies it has given proven results in insomnia in liver disease. Also in some studies it has been found to be useful in fastening healing in liver disease.
So please visit his doctor and take opinion regarding these medicines. They are comparatively safer.

Hope I cleared your doubt, If you have more questions you can ask again. If you are satisfied with conversation please review.

Dr. Seikhoo Bishnoi MD
(Consultant Psychiatrist)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor